Hail, Sargent
- When
- September 18, 7:10 PM CST
- Where
- Sargent County, 2.52 mi SE of Nicholson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.090, -97.840
Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 5:47 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 647 PM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 640 PM CDT WED SEP 18 2013 WILL BE BRIEF WITH SEVERE STORMS DEVELOPING JUST TO THE SOUTHWEST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN THE SOUTH THROUGH 2 AM...WITH A TORNADO POSSIBLE INITIALLY WITH STRONG SURFACE BASED CONVECTION AND VERY HIGH INSTABILITY WITH CAPES AROUND 4000 J/KG. SHOWERS AND STORMS SHOULD BECOME MORE NUMEROUS ALONG THE FRONT LATER TONIGHT AS WELL...SO A BUSY NIGHT EXPECTED FOR THE AREA WITH A STRONG COLD FRONT AND UPPER SUPPORT MOVING OVER A VERY UNSTABLE AIRMASS FOR MID SEPTEMBER. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 255 PM CDT WED SEP 18 2013 MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN. VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT. WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT WITH BLO AVERAGE TEMPERATURES. HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT LOOK TO BE A MAJOR ISSUE. SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S. 12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION. THE STRONGEST SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST FLOW. DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED SEP 18 2013 EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT. THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH WINDS SHIFTING TO THE NW BY THU MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT WED SEP 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ROGERS
The Aberdeen radar (KABR), 83 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472908, 472909, 472910, 472912, 472913, 472914.